New infections may be linked to drugmaker in meningitis outbreak

Health officials are warning that more people may be at risk from contaminated drugs made by a Massachusetts company linked to a meningitis outbreak.

The Food and Drug Administration said Monday that the company's products may have also caused other types of infections in patients who have had eye operations or open-heart surgery.

The new warning is based on only two cases, and it was not confirmed that the company's drugs had caused the infections. Officials did not say how many people may be at risk, but the number is potentially significant.

A statement from the agency warned doctors, "The FDA recognizes that some health care professionals may receive a high volume of calls from patients or be concerned about having to notify many patients as a result of today's announcement."

The company, New England Compounding Center in Framingham, Mass., has been linked to a meningitis outbreak that has killed 15 patients and infected 214 in 15 states. The drug implicated in that outbreak is methylprednisolone acetate, a steroid used in spinal injections for back and neck pain. The drug is believed to have been contaminated with a fungus.

Now, several other drugs made by the company are also possible suspects in infections. A heart-transplant patient exposed to a product that is used during open-heart surgery developed a chest infection with a fungus, the FDA said.

The agency emphasized that the heart case was still being investigated and that it was possible the infection had come from a source other than the product. A second heart surgery patient who had an infection and was initially reported to have received the product made by the company been treated with a product made by another company.

Another patient contracted meningitis after receiving a spinal injection of another one of the company's steroid solutions.

The statement from the FDA also warned of possible contamination in the company's drugs that are injected into the eye or used during eye surgery.

The agency is recommending to doctors that all patients exposed to any of these products from the New England Compounding Center be notified of the risks and told to be on the alert for signs of infection, even though it is not clear whether the products caused the two additional infections.

New infections may be linked to drugmaker in meningitis outbreak 10/15/12 [Last modified: Monday, October 15, 2012 10:25pm]

Copyright: For copyright information, please check with the distributor of this item, Associated Press.
    

Join the discussion: Click to view comments, add yours

Loading...